Alert archive / Connecticut / Special Weather Statements in 2018
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Aug 2, 2018, 3:13 PM EDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 3:13 PM EDT (19:13 UTC)
- Expired
- Aug 2, 2018, 3:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Albany, NY
The radar
The Brookhaven radar (KOKX), 82 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
548
WWUS81 KALY 021913
SPSALY
Special Weather Statement
National Weather Service Albany NY
313 PM EDT THU AUG 2 2018
CTZ013-021945-
Southern Litchfield-
313 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...
At 313 PM EDT, a strong thunderstorm was located over New Fairfield,
or near Sherman, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
New Milford around 325 PM EDT.
Woodbury Center around 340 PM EDT.
Thomaston and Oakville around 345 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4158 7347 4175 7301 4164 7298 4163 7302
4161 7302 4161 7306 4159 7306 4159 7308
4157 7309 4156 7316 4151 7316 4151 7332
4149 7333 4147 7332
TIME...MOT...LOC 1913Z 237DEG 28KT 4149 7345
$$
JECWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:36 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 2, 1:36 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Albany NY 136 PM EDT Thu Aug 2 2018 .SYNOPSIS... It will continue to be warm and humid today with some showers and thunderstorms. Any thunderstorm will be capable of producing heavy downpours and locally gusty winds. Widespread showers and thunderstorms with heavy rainfall are expected again on Friday. After more showers and thunderstorms mainly on Saturday morning, drier weather is expected for later Saturday into Monday, but it will remain very warm and muggy. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1240 PM EDT...The large scale upper level pattern remains the same it has been since the start of the week, with a strong ridge off the eastern seaboard and a broad upper level trough over the Great Lakes and Midwest. With our region on the eastern periphery of the upper level trough, we remain in southwest flow at all levels, allowing a continuous flow of moisture out of the Gulf of Mexico. PWATs continue to sit right around two inches and surface dewpoints remain quite uncomfortable with readings in the upper 60s to low 70s. Some breaks have occurred in the clouds so far today, which will has helped temps surge well up into the 80s for today for valley areas with a few more degrees to rise this afternoon before clouds and convection roll in. Along with the high dewpoints, this will make for a rather uncomfortable day outdoors. Heat index values may top out around 90 for the entire Hudson Valley today. By this afternoon, CAMs suggest some scattered showers and thunderstorms will develop, especially across southern parts of the areas. Coverage is not expected to be as widespread as Wednesday, as there is limited upper level forcing. Still, strengthening winds at 850 hpa, combining with daytime heating, should be enough to get a few showers and t-storms to develop. With the humid air in place, there should be moderate amounts of instability, so cannot ruled out one or two of these storms producing a wet microbursts. SPC has southern areas within a marginal risk for severe t-storms today and that makes sense considering the poor lapse rates and weak forcing should keep storms limited. Otherwise, showers and thunderstorms look to be relatively short-lived, but may produce locally heavy downpours due to the very humid air mass in place, as storms should be efficient rain producers once again today. Will need to watch for downpours in any areas that saw heavier rain yesterday (such as the eastern Catskills), as an isolated flash flood cannot be ruled out. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... Some showers and t-storms will linger through the evening hours and into the overnight, mainly for the southern half of the area. By later tonight, there should be another lull in the precip, as the nocturnal cooling takes over. Still, it will remain mild and muggy overnight, with lows in the mid 60s to mid 70s once again. There looks to be a better threat for more widespread showers and thunderstorms on Friday, especially for Friday afternoon through Friday night. The trough axis will be shifting further east towards the Northeast, allowing some shortwave energy to rotate around the eastern side of the trough. In response to this, a weak surface wave of low pressure (perhaps aided by a broad area of convection) looks to lift from the mid-Atlantic across Upstate New York and into New England for Friday into Friday night. This should focus an area of more widespread heavy showers/storms across the area. Although the track of the heaviest rainfall is still uncertain, this could bring some flash flooding to the region, especially if the rain falls over areas that have seen rainfall earlier in the week. A Flash Flood Watch may be needed for parts of the area once we have a better idea of where this low will track. Temps will be a little lower on Friday due to the abundant clouds and precip, with it will still be muggy with highs near 80 for valley areas. The heaviest rainfall should be ending late Friday night as the low tracks away from the area and coverage should be decreasing by late in the night. Still, some additional showers or t-storms are possible on Saturday, as the upper level trough axis will be crossing the Northeast. Best chance will be for eastern areas and mainly early in the day, as clearing should be occurring by later in the afternoon and into Saturday night. With more sunshine expected, temps should be well into the 80s once again for Saturday. The humidity will still stick around, with dewpoints remaining quite high and lows on Sat night will only fall into the mid to upper 60s, even though it should be clearing out. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Upper ridging builds into our region Sunday and Monday with heat and humidity over our region. Isolated thunderstorms are possible Monday afternoon in the western Mohawk Valley and parts of the southern Adirondacks if lake breeze storms can form near Lake Ontario. Highs Sunday and Monday in the upper 80s to around 90 but cooler in higher elevations. Upper energy tracking along the U.S. Canadian border is timed differently in sources of guidance/ensembles. There is broad agreement that some pre frontal surface trough convergence should exist in our region Tuesday. A weak cold front could track through our region Tuesday night and Wednesday with some mid and upper level drying as upper energy exits. Including scattered thunderstorms Tuesday and Wednesday and as we get closer, the timing and coverage can be adjusted. Highs Tuesday in the mid to upper 80s and Wednesday in the lower to mid 80s but cooler in higher terrain both days. Due to the heat and humidity Sunday through Tuesday, the heat indices could approach the mid 90s in some areas and some Heat Advisories may need to be considered. The heat and humidity will contribute to considerable instability in our region, so the potential intensity of thunderstorms Tuesday and Wednesday will have to be watched. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Indicating -SHRA after 18Z and a TEMPO TSRA with IFR conditions at KPOU where the showers and storms look to be the most widespread when they develop this afternoon. Other showers and storms should develop over the rest of the region through the afternoon and have included -SHRA VCTS after 21Z at KALB, KPSF and KGFL. With the probability for thunderstorms overnight have included a PROB30 for thunderstorms through much of the overnight at the TAF sites with showers also returning by daybreak. Winds will be southwest at 5 to 10 kts this afternoon. Southwest winds will diminish to 6 kts or less this evening and tonight. Winds could be gusty to 30 kts near any thunderstorms. Outlook... Friday Night: High Operational Impact. Definite SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA. && .FIRE WEATHER... It will continue to be warm and humid today with some showers and thunderstorms. Any thunderstorm will be capable of producing heavy downpours and locally gusty winds. Widespread showers and thunderstorms with heavy rainfall are expected again on Friday. After more showers and thunderstorms mainly on Saturday morning, drier weather is expected for later Saturday into Monday, but it will remain very warm and muggy. RH values will remain elevated due to the clouds and rainfall, with values generally over 60%. Winds will generally be from a south to southwest direction at 10 mph or less. && .HYDROLOGY... Scattered showers and thunderstorms on Wednesday produced up to two inches of rainfall stretching from the Catskills northeast into southern Vermont. It will continue to muggy over the next few days with several additional opportunities for heavy rainfall. A deep southerly flow out of the subtropics will keep humid air in place, with PWAT values around two inches. Showers and thunderstorms are possible again today (mainly in the afternoon and evening) and especially for Friday. Although there should be enough flow in place to keep storms moving, locally heavy downpours are possible. This may lead to flooding of urban, low lying and poor drainage areas due to heavy rainfall within a short period of time. Flash flooding may be a threat (especially for Friday into Friday evening) if showers and thunderstorms track over repeated locations, which is possible due to the persistent flow in place. Rainfall on Wednesday did allow for some brief rises on rivers and streams. Although some additional rises are expected on larger rivers, heavy rainfall won't be widespread enough to cause any flooding of larger, main-stem rivers. However, brief flooding of smaller streams and creeks is possible through the rest of the week. Dry weather should finally return for Sunday and Monday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/11 SHORT TERM...Frugis LONG TERM...NAS AVIATION...11/NAS FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, Aug 2, 4:20 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 420 AM EDT Thu Aug 2 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-031100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 420 AM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and Tonight. There is a chance of thunderstorms today into tonight. The main threat will be for locally heavy downpours and there is a marginal risk for flash flooding. Some of the storms could also produce gusty winds, mainly from the eastern Catskills to the Berkshires and points south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread showers and thunderstorms are expected on Friday. The main threat will be for locally heavy downpours and there is a slight risk for flash flooding. A Flash Flood Watch will likely be needed for parts of the area. Some of the storms could also produce gusty winds. There is a chance for thunderstorms again on Saturday. Locally heavy downpours may accompany storms, with a marginal risk for flash flooding across eastern parts of the area. Heat indices may reach the mid-90s for portions of the Hudson Valley Sunday through Tuesday. If confidence increases in reaching these values, a Heat Advisory may be needed. Finally, there is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 2, 10:00 AM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1000 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 4 ESE CASTLETON-ON-HUDS 42.51N 73.68W
08/02/2018 M1.91 INCH RENSSELAER NY NYS MESONET
TOTAL FROM 7 AM 8/1
&&
EVENT NUMBER ALY1800380
DBTLocal storm report, Aug 2, 10:02 AM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1002 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HEAVY RAIN 2 SSE TANNERSVILLE 42.17N 74.12W
08/02/2018 M1.91 INCH GREENE NY NYS MESONET
TOTAL FROM 7 AM 8/1
&&
EVENT NUMBER ALY1800381
DBTSpecial weather statement, Aug 2, 2:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
237 PM EDT THU AUG 2 2018
CTZ001-013-NYZ065-066-021900-
Northern Litchfield-Southern Litchfield-Eastern Dutchess-Western
Dutchess-
237 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD AND
SOUTHEASTERN DUTCHESS COUNTIES...
At 237 PM EDT, a strong thunderstorm was located over Wingdale, or 7
miles northwest of Sherman, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Gaylordsville around 240 PM EDT.
Kent around 245 PM EDT.
Cornwall Bridge and New Preston around 300 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4169 7380 4197 7342 4175 7316 4161 7349
4163 7350 4165 7349 4166 7349 4167 7352
4160 7352 4153 7369
TIME...MOT...LOC 1837Z 236DEG 27KT 4169 7356
JECSpecial weather statement, Aug 2, 2:42 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
242 PM EDT THU AUG 2 2018
NYZ051>053-059-060-021915-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Western Albany-
242 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...
SOUTHEASTERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near Ravena, or 12
miles southwest of Delmar, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
New Baltimore around 250 PM EDT.
Ravena, Selkirk and Feura Bush around 255 PM EDT.
Delmar and Castleton-On-Hudson around 305 PM EDT.
East Greenbush and Nassau around 310 PM EDT.
Rensselaer, Menands, West Sand Lake and Wyantskill around 315 PM
EDT.
This Includes The Following Highways...
Interstate 90 between exits 10 and 2.
Interstate 87 between exits 21A and 23.
Interstate 787 between exits 1 and 9.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4249 7357 4235 7401 4239 7403 4243 7403
4243 7406 4249 7409 4278 7371 4259 7354
TIME...MOT...LOC 1841Z 236DEG 27KT 4246 7394
JECSpecial weather statement, Aug 2, 3:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Albany NY
301 PM EDT THU AUG 2 2018
CTZ001-013-021930-
Northern Litchfield-Southern Litchfield-
301 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LITCHFIELD COUNTY...
At 300 PM EDT, a strong thunderstorm was located near Kent, or 10
miles north of New Milford, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Cornwall Bridge around 310 PM EDT.
Litchfield around 315 PM EDT.
Torrington, New Hartford, Winsted and Northwest Harwinton around
330 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4159 7343 4172 7352 4180 7351 4204 7309
4204 7301 4197 7303 4197 7289 4190 7291
4189 7294 4185 7295 4184 7294 4183 7294
4181 7295 4180 7302 4174 7301
TIME...MOT...LOC 1900Z 236DEG 32KT 4174 7340
JECSpecial weather statement, Aug 2, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
313 PM EDT THU AUG 2 2018
CTZ013-021945-
Southern Litchfield-
313 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...
At 313 PM EDT, a strong thunderstorm was located over New Fairfield,
or near Sherman, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
New Milford around 325 PM EDT.
Woodbury Center around 340 PM EDT.
Thomaston and Oakville around 345 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4158 7347 4175 7301 4164 7298 4163 7302
4161 7302 4161 7306 4159 7306 4159 7308
4157 7309 4156 7316 4151 7316 4151 7332
4149 7333 4147 7332
TIME...MOT...LOC 1913Z 237DEG 28KT 4149 7345
JECThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:14 PM EDT | Special Weather Statement | ALY | Herkimer | 46 min |
| Aug 2, 2:37 PM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Aug 2, 2:42 PM EDT | Special Weather Statement | ALY | Albany | 33 min |
| Aug 2, 3:17 PM EDT | Special Weather Statement | ALY | Rensselaer | 28 min |
| Aug 2, 3:41 PM EDT | Flash Flood Watch | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Herkimer and 8 more | 44 hr |
| Aug 2, 3:46 PM EDT | Special Weather Statement | ALY | Dutchess | 29 min |
| Aug 2, 4:07 PM EDT | Flash Flood Warning | ALY | Dutchess, Ulster | 75 min |
| Aug 2, 4:23 PM EDT | Special Weather Statement | ALY | Dutchess | 37 min |
| Aug 2, 4:37 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 38 min |
| Aug 1, 10:38 PM EDT | Special Weather Statement | ALY | Bennington | 67 min |
| Aug 2, 3:01 PM EDT | Special Weather Statement | ALY | 29 min | |
| Aug 2, 3:32 PM EDT | Special Weather Statement | ALY | 28 min | |
| Aug 2, 3:44 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 3 hr |
| Aug 2, 3:48 PM EDT | Special Weather Statement | ALY | 27 min | |
| Aug 2, 5:19 PM EDT | Special Weather Statement | ALY | 26 min |
Nearby
Special Weather Statements in Connecticut, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.